Vancouver News | Local Breaking | CTV News Vancouver
Antibiotic side effects in children: What parents need to know
Published Friday, November 9, 2018 2:40PM PST Last Updated Friday, November 9, 2018 7:20PM PST
Antibiotics are life-saving medicine, but thousands of children end up in emergency rooms each year because of the side effects of taking them.
While antibiotics are generally considered safe, there are things parents should know about reactions to antibiotics and when to get your child to the ER.
“Most reactions to antibiotics are minor; that’s something like a rash. But kids can actually have very serious reactions also like anaphylactic shock that’s a life-threatening allergic reaction that usually is associated with peanuts or bee stings,” said Lauren Friedman, Consumer Reports health editor.
A CDC study found that up to 81 per cent of visits kids made to the ER due to antibiotic reactions were for mild allergic events like rashes.
However, you should take your child to the hospital immediately if severe symptoms arise.
“Children two and under are the most likely to end up in the ER with an adverse reaction. And if you see anything like trouble breathing or a weak pulse, seizure, a loss of consciousness or even severe hives, you want to take them to the ER right away,” advised Friedman.
Even with possible side effects, antibiotics are generally considered safe. When used properly, these life-saving drugs far outweigh the risks.